Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48 .

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Theta-characteristics on algebraic curves
HTML articles powered by AMS MathViewer

by Joe Harris PDF
Trans. Amer. Math. Soc. 271 (1982), 611-638 Request permission


The theory of theta-characteristics is developed algebraically, so that it may be applied to possibly singular and/or reducible algebraic curves. The configuration of theta-characteristics on a curve is described in terms of its singularities, with applications to the geometry of plane quartic curves and the problem of Appolonius. Some results on Gorenstein local rings are appended.
    H. F. Baker, Principles of geometry, Vol. IV, Chapter II; Cambridge Univ. Press, 1925. E. Griffin, Thesis, Harvard Univ., Cambridge, Mass., 1982.
  • Phillip Griffiths and Joseph Harris, Principles of algebraic geometry, Pure and Applied Mathematics, Wiley-Interscience [John Wiley & Sons], New York, 1978. MR 507725
  • H. Hilton, Plane algebraic curves, Oxford, 1920.
  • Joe Harris, Galois groups of enumerative problems, Duke Math. J. 46 (1979), no. 4, 685–724. MR 552521
  • Heisuke Hironaka, On the arithmetic genera and the effective genera of algebraic curves, Mem. Coll. Sci. Univ. Kyoto Ser. A. Math. 30 (1957), 177–195. MR 90850, DOI 10.1215/kjm/1250777055
  • Serge Lang, On quasi algebraic closure, Ann. of Math. (2) 55 (1952), 373–390. MR 46388, DOI 10.2307/1969785
  • David Mumford, Theta characteristics of an algebraic curve, Ann. Sci. École Norm. Sup. (4) 4 (1971), 181–192. MR 292836
  • G. Salmon, Conic sections, Longman, Greens & Co., London, 1879. —, Higher plane curves, Hodges, Foster & Co., Dublin, 1879.
  • C. T. C. Wall, Nets of quadrics, and theta-characteristics of singular curves, Philos. Trans. Roy. Soc. London Ser. A 289 (1978), no. 1357, 229–269. MR 506258, DOI 10.1098/rsta.1978.0060
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 14H99, 14C20, 14K25
  • Retrieve articles in all journals with MSC: 14H99, 14C20, 14K25
Additional Information
  • © Copyright 1982 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 271 (1982), 611-638
  • MSC: Primary 14H99; Secondary 14C20, 14K25
  • DOI:
  • MathSciNet review: 654853